Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 25, NWS Honolulu, HI

September 15, 2016Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 15, 2016, 5:24 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 5:24 AM HST (15:24 UTC)
Expired
Sep 15, 2016, 8:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 72 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WGHW50 PHFO 151524
FFWHFO
HIC003-151815-
/O.NEW.PHFO.FF.W.0025.160915T1524Z-160915T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
524 AM HST THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 815 AM HST

* AT 522 AM HST...RADAR INDICATED HEAVY RAIN ACROSS HONOLULU AND
  ALONG THE CREST OF THE KOOLAU MOUNTAINS ON EAST OAHU. RAINFALL
  RATES OF 2 INCHES PER HOUR WERE NOTED ON RADAR...WITH A 4 INCH AN
  HOUR RATE NOTED ON THE MANOA LYON ARBORETUM GAUGE. MANOA STREAM IS
  APPROACHING FLOOD STAGE. THE AREAS OF HEAVY RAIN WERE NEARLY
  STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HONOLULU...MAUNAWILI...KAILUA...WAIKANE...HAWAII KAI...SALT LAKE...
  KANEOHE...WAIAHOLE...MOANALUA...HALAWA...KANEOHE MARINE BASE AND
  WAIMANALO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF OAHU IN
HONOLULU COUNTY.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2146 15773 2141 15774 2133 15770 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15790
      2133 15792 2155 15807 2162 15792

$$

POWELL
2 follow-up statements
375 
WGHW70 PHFO 151709
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
709 AM HST THU SEP 15 2016

HIC003-151815-
/O.CON.PHFO.FF.W.0025.000000T0000Z-160915T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
709 AM HST THU SEP 15 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

AT 707 AM HST...RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN
OVER WAHIAWA. THIS THUNDERSTORM WAS MOVING TOWARD THE WEST AT ABOUT
10 MILES AN HOUR. RADAR INDICATED RAINFALL RATES OF UP TO 3 INCHES
PER HOUR WERE LIKELY WITH THIS STORM...WHICH COULD RESULT IN FLASH
FLOODING. SIGNIFICANT PONDING WAS ALREADY BEING REPORTED IN WAHIAWA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HONOLULU...MAUNAWILI...KAILUA...WAIKANE...WAHIAWA...KALIHI...AIEA...P
EARL CITY...HAUULA...SALT LAKE...KANEOHE AND WAIAHOLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2145 15777 2141 15774 2136 15772 2130 15786
      2134 15790 2133 15792 2155 15807 2162 15792
      2153 15784 2147 15784 2141 15778

$$

R BALLARD
390 
WGHW70 PHFO 151753
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
753 AM HST THU SEP 15 2016

HIC003-151759-
/O.CAN.PHFO.FF.W.0025.000000T0000Z-160915T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
753 AM HST THU SEP 15 2016

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

WEATHER RADAR SHOWED THAT HEAVY RAIN HAS ENDED FOR NOW. HOWEVER...A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 6 PM FRIDAY DUE TO THE
RISK OF ADDITIONAL HEAVY THUNDERSHOWERS DEVELOPING. LISTEN FOR ANY
ADVISORIES OR WARNINGS THAT MAY BE NEEDED LATER.  

LAT...LON 2145 15777 2141 15774 2136 15772 2130 15786
      2134 15790 2133 15792 2155 15807 2162 15792
      2153 15784 2147 15784 2141 15778

$$

R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 3:24 AM HST, 2 hours earlier.

Area forecast discussion, Sep 15, 3:24 AM HST, 2 hours before
Area Forecast Discussion
National Weather Service Honolulu HI
324 AM HST THU SEP 15 2016

.SYNOPSIS...
A very moist and unstable weather pattern will continue as
abundant tropical moisture and an upper trough affect the state.
Heavy showers and thunderstorms will be possible today and
tonight. The threat of heavy rainfall will linger into Friday.
Drier conditions and a more stable airmass will return over the
weekend and early next week.

&&

.DISCUSSION...
Weak surface troughing persists across the main Hawaiian Islands,
pulling abundant tropical moisture northward as fuel for continued
bouts of heavy showers and thunderstorms this morning. A
persistent upper trough directly across the islands continues to
destabilize our airmass. Overnight soundings showed lifted index
values of -5, with CAPE near 2000 j/kg and between 1.6 and 2.0
inches of PW. This combination of abundant moisture and
instability will maintain the threat for flash flooding, and the
Flash Flood Watch has been extended through Friday afternoon for
all islands from Oahu eastward.

The surface trough across the islands is washing out. This feature
slackened the pressure gradient between the subtropical ridge to
our north and equatorial low pressure, keeping trade winds rather
light near the eastern islands over the past few days. Slightly
stronger trades are noted west of the trough axis, mainly across
Kauai and Oahu. The current bout of heavy showers and
thunderstorms over and near Maui and the Big Island lies east of
the sharp upper trough axis, which extends northeastward from
18N161W through 28N150W and 34N140W. Heavy rainfall could spread
west to Molokai and Oahu at any time today through Friday
afternoon.

Models show the area of abundant tropical moisture will move west
of the islands by Saturday afternoon. We expect the upper trough
will pinch off into an upper low and drift west of the islands
this weekend, gradually allowing more stable air to move in from
the east. The subtropical high far to our north will shift
southward today and Friday, allowing trade winds to gradually
strengthen. We should be back in a more traditional trade wind
pattern this weekend and first half of next week.

&&

.AVIATION...
The airmass in the island vicinity remains moist and unstable
today as ample tropical moisture lingers across the islands, while
an upper level trough deepens in the vicinity as well. Thus
localized heavy downpours and isolated thunderstorms are possible
across the area throughout the day.

AIRMET SIERRA for mountain obscuration remains in effect for
portions of Maui and the Big Island early this morning. This is
subject to change as conditions may worsen for other islands later
today.

SIGMET QUEBEC remains in effect for embedded thunderstorms along and
to the southeast of the upper level trough. This SIGMET may need to
be extended if the convection persists.

&&

.MARINE...
A moderate northwest swell is expected to arrive Friday and then
peak on Friday night and Saturday. Surf heights will stay below
advisory levels along north and west facing shores, with open
ocean swell heights peaking at around 5 feet in exposed waters.

Small swells arriving from the southern hemisphere will maintain
small to moderate surf along south facing shores over the next
couple of days, with largest surf expected today. The Oahu Surf
Discussion (SRDHFO) has additional information regarding surf and
swell affecting the islands.

While sustained winds and seas are below Small Craft Advisory
(SCA) criteria this morning, increasing trade winds are expected
tonight as high pressure to the distant northeast moves a little
closer. An SCA is therefore in effect beginning tonight for the
traditionally windy waters around Maui and the Big Island. This
SCA may need to be expanded to cover additional waters later.

Our airmass is moist and unstable now, and is expected to remain
that way through today and possibly Friday as well. Heavy showers
and thunderstorms will bring marine hazards in the form of cloud-
to-surface lightning, low visibility, and locally erratic winds
across Hawaiian coastal and offshore waters.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon for Oahu-Molokai-
Lanai-Kahoolawe-Maui-Big Island.

Small Craft Advisory from 6 PM this evening to 6 PM HST Saturday
for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION/MARINE...Powell
AVIATION...HUI

In the hours before

Local storm report, Sep 15, 4:37 AM HST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
437 AM HST THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     DEBRIS FLOW      KEANAE                  20.86N 156.15W
09/15/2016                   MAUI               HI   EMERGENCY MNGR

            MAUI COUNTY CIVIL DEFENSE REPORTS THE COMPLETE CLOSURE OF
            HANA HIGHWAY NEAR MILE MARKER 14.6 DUE TO A LANDSLIDE.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 4:36 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 14, 5:11 PM HSTFlash Flood WarningHFOHawaii3 hr
Sep 14, 6:43 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 14, 7:21 PM HSTFlash Flood WarningHFOHawaii3 hr
Sep 15, 1:21 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 15, 2:43 AM HSTFlash Flood WarningHFOKalawao3 hr
Sep 15, 3:23 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 15, 3:28 AM HSTSmall Craft AdvisoryHFO6 days
Sep 15, 4:25 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 15, 5:02 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.